Jump to content
ClusterBusters
Dandownunder

coming off high dose Topiramate advice needed

Recommended Posts

Greetings all from South Australia this is my first post. Love the site, its offering me some hope.

Looking for some advice ive been on a fairly high dose of Topiramate/ Topomax 600mg a day for a while now and as its doing nothing for me so im looking at getting rid of it and thinking of trying my first bust soon potentially. Im pretty much on my own untill my next appointment wich is still a while away, not that they ever have any real answers for me anyway. So any advice from anyone who has come off a similar dose would be handy Cheers.

Share this post


Link to post
Share on other sites

Welcome to the community Dan!

I don't have an answer for you off the top of my head....however, I do have access to one of the best neurologist and headache specialist a clusterhead could ever hope for.....Doc B is also a longtime member here under the handle of bostonheadachedoc.....I'll shoot Brian a message on Facebook and ask him to come address your question!  Good luck with busting!

Dallas Denny 

Edited to add:

I was able to get a response from Doc B .....he was boarding for a flight but said he would drop by later Dan...

Share this post


Link to post
Share on other sites

Hi Dan,

Well you have the correct goal. Generally with cluster headache if you are not sure that a treatment is working- then it is NOT working. You are on a high dose of topiramate- did it ever work? How did you get up so high? If it is not helpful at 200mg a day then will not be at 600mg a day. Lucky for you tapering is easier with CH than with migraine. Suggest come down by 25mg-50mg a week. Not an exact science and you can cut the pills. Ideally with physician involvement we write scripts for 25mg tabs which makes tapering to zero easier. As you go lower you can take it all at night. Medically it is safe to taper quickly (over 2-3 weeks) but you have feel shitty. Me thinks your mind and memory will improve when you are off. Get off that stuff!!

Peace 

Share this post


Link to post
Share on other sites
3 hours ago, BostonHeadacheDoc said:

Generally with cluster headache if you are not sure that a treatment is working- then it is NOT working.

WOW...just WOW!!! I woulda jumped up and down when I saw this if I didn't just get out of the hoss-piddle. That oughta be STICKIED somewheres!!!

"feel shitty"

 Actually...that's the REAL generic name for Dopeymax….

Me thinks your mind and memory will improve when you are off. Get off that stuff!!

Doc B thinks right....took me a full year before I felt "normal"....

 

Edited by jon019

Share this post


Link to post
Share on other sites

Yo bro...feels like a kidney stone.... but they found a very expensive NOTHIN'... and I left with a Tramadol scrip....

….did use my hard earned CH smarts/experience when asked "the pain question". previously woulda said a 2-3 (once broke a hip and told 'em it was a 2, cuz compared to a hit it was...BIG mistake) .... but doubled it and added 2 for an 8... to get  the non-CH "civilians" attention THIS time.... it worked!

Share this post


Link to post
Share on other sites

Sorry it's a normal-person 8.  I hope NOTHIN' was the correct diagnosis.  Wish we all hadn't learned to have so little confidence in doctors.

No one's ever interested in my stories of why I give a low pain rating to something that's very painful.  (As you know, I don't have CH, but I've had some very severe pancreatitis, which is up there on the non-CH pain scale. Because my pancreatitis was caused by MSG, I kept getting it over and over again until I finally figured out the cause myself, many years later.)  'Nuf about me -- hope you're feeling a lot better soon.

Share this post


Link to post
Share on other sites

Thanks Boston Head Doc for your response and To answer you questions yeah when i first started Topiramate i did find releif for a long time at 100mg but then it stopped working I then a fair while later under new medical supervision I raised the dose untill i found some releif again at 500mg  It wasnt pain free releif but there was reductions. Then recently It stopped working again and i took it upon myself to raise it to 600mg but its not having any effect any more and im in a lot of pain all the time once again.

Regarding the side effects of the drug that everybody talks about mainly memory "dopeymax' i found it really hard to deal with in the initial stages at the very start when only taking 25 to 100 mgs and i do mean full on, i remember thinking to myself that even if this drug cures my headaches i dont know if im going to be able to deal with every day life! But after a few weeks it passed and in all honesty it never really bothered me again  even while increasing the dose to the larger doses it has not been bad.

  Now that Im in pain again multiple times a day i feel like a Dopeymax person but i think thats the CHs more than the drugs But none the less its not working and I cant get any new plans put in place for a considerable amount of time by the medical people so i find myself taking action into my own hands.

Share this post


Link to post
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now

×